Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

June 9, 2021Iron County, Michigan

NWS Green Bay, WI issued this special weather statement at Jun 9, 2021, 6:06 PM CDT for Iron County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 6:06 PM CDT (23:06 UTC)
Expired
Jun 9, 2021, 6:45 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI

County Iron County, MI

The radar

The Marquette radar (KMQT), 125 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS83 KGRB 092306
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
606 PM CDT Wed Jun 9 2021
 
WIZ005-011-092345-
Vilas WI-Forest WI-
606 PM CDT Wed Jun 9 2021

...SPECIAL WEATHER STATEMENT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kentuck Lake Campground, or 12 miles east of Eagle River, moving
north at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Phelps, Kentuck Lake Campground, Alvin, Luna-White Deer Campground,
Franklin Lake Campground, Nelma, Anvil Lake Campground, Land O Lakes,
Lac Vieux Desert and Windsor Dam Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8909 4602 8882 4603 8878 4602 8878
      4602 8877 4584 8872 4583 8905 4590 8905
      4590 8918 4588 8918 4617 8926
TIME...MOT...LOC 2305Z 169DEG 15KT 4597 8901 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 9, 3:49 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 9, 3:49 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
349 PM CDT Wed Jun 9 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 347 PM CDT Wed Jun 9 2021

Another very warm and humid day ongoing over the region this
afternoon. The main forecast concern will actually be thunderstorm
potential across northern WI Thursday afternoon south of a nearly
stationary front. There is a potential for a few of these storms
becoming severe late in the day.

The 19Z MSAS surface analysis showed an area of high pressure
located near Hudson Bay, providing for an easterly component to
the winds over the area. The outflow boundary that sagged to our
south last night was situated near the WI/IL border.

Still not convinced that a stray shower or thunderstorm could pop
up late this afternoon into early evening across northern WI in
the vicinity of any lake boundaries. Any diurnally-driven
precipitation will gradually diminish this evening. Most of the
overnight hours will be dry over northeast WI as most of the
action to be located to our north in the vicinity of a surface
low. Potential for low stratus and/or fog increases later tonight
as winds become nearly calm, skies clear and dew points to still
be in the 60s. Anticipate more fog coverage over the north and
central WI where some locally heavy rains occurred yesterday. Min
temperatures to mainly be in the lower to middle 60s.

After any fog burns off Thursday morning, attention to be focused
to our north where the quasi-stationary front to be located. On
the south side of this boundary, the atmosphere will become
unstable by the afternoon hours as CAPES away from Lake MI climb
into the 1500-2500 J/KG range (higher values toward central and
north-central WI). However, shear is rather weak (around 20
knots), thus organized convection looks unlikely at the moment.
Have kept chance pops for north-central WI with slight chance
pops for central/far northeast WI mainly after 21Z. Cannot rule
out an isolated severe storm or two, especially if that quasi-
stationary front sags farther south to interact with the
instability. Any storms that can develop will also have the
ability to drop a lot of precipitation due to weak winds aloft and
high PW values. Max temperatures to range from a lake-cooled upper
70s to around 80 degrees near Lake MI, to the lower 90s over
central WI.

.LONG TERM...Thursday Night Through Wednesday
Issued at 347 PM CDT Wed Jun 9 2021

The first half of this forecast period is the main focus for the
long term with isolated showers and storms Thursday evening/night
followed by a more dynamic system for late Friday through Saturday.
An additional chance for showers and storms across northeast WI is
also possible Sunday night into Monday morning. A shift in the upper-
level pattern after the weekend will result in less active weather
and "cooler" conditions early next week through at least midweek.

Thursday night through Saturday...A surface boundary sparking
isolated showers and storms Thursday afternoon across Upper MI will
attempt to drop south into far northern WI Thursday evening. Do not
anticipate the showers and storms dropping much further south than
Highway 8. Although shear is lacking, more than enough CAPE and
sufficient mid-level lapse rates could produce an isolated strong
storm into the evening. Heavy downpours are also possible within the
strongest storms due to PWATs around 1.50 inches. Aloft, an upper-
level shortwave will ride around the upper-level ridge positioned
over the Upper Mississippi Valley. Although the main forcing with
this upper-level shortwave will be further north and east of the
forecast area, there may be enough to produce additional showers and
storms in far northeast WI Thursday night. Muggy and mild conditions
anticipated for Thursday night with lows in the 60s. Much of Friday
should remain dry before an upper-level trough/shortwave, and
associated cold front, move into the region from the west late
Friday. Models are not in complete agreement with the timing of the
frontal passage which raises uncertainty with the severe threat.
While models agree with amount of CAPE and PWATs of 1.50 to 1.75
inches during the evening and overnight, some show about 25 to 30
kts of bulk shear developing. Hard to say if organized convection
will occur at this time due to these uncertainties. Regardless of
the uncertain severe potential, there is some agreement with the
precipitation coming to an end by early Saturday afternoon. High
temperatures on Saturday will be a few degrees cooler than Friday
with values in the lower 80s to 90 degrees.

Rest of the extended...The previously mentioned upper-level
shortwave/closed low lifted north into Manitoba and separated from
the cold front that tracked across the region Friday night/Saturday.
While the shortwave/closed low begins to track southeast into
Sunday, surface ridging will be in place over the forecast area for
much of Sunday and keep conditions dry with high temperatures a few
degrees warmer than Saturday. The shortwave/closed low looks to dive
southeast over Lower MI sometime Sunday evening into Monday morning.
This could spark a few showers and storms to develop across
northeast WI. After the passage of this shortwave/closed low, the
forecast area will remain under an upper-level northwest flow and
surface high pressure through at least midweek. This flow will allow
for less humid air and cooler temperatures to spread across the area
with highs in the 70s and 80s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 109 PM CDT Wed Jun 9 2021

VFR conditions expected this afternoon as cumulus clouds in the 4K
to 6K ft range develop during peak heating. Isolated showers/
thunderstorms over northern WI will dissipate this evening,
leaving mostly clear skies overnight. Do anticipate some patchy
fog development late tonight into early Thursday morning,
especially over north-central and central Wisconsin where heavier
rains fell yesterday. Cigs/vsbys may drop as low as IFR where
thicker fog develops.

Once this fog burns off Thursday morning, VFR conditions to
prevail for most locations for the rest of the day. The exception
could be northern Wisconsin where another round of showers/storms
may develop as a cold front slowly drops south. Vsbys will lower
to at least MVFR conditions under any of these storms as any rain
that does fall will on the heavy side.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Hykin
AVIATION.......Kallas
Hazardous weather outlook, Jun 9, 2:59 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
259 PM CDT Wed Jun 9 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
259 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a slight chance of thunderstorms over north-central and
portions of central Wisconsin this evening. The main hazard posed
by the storms will be localized downpours, but gusty winds will
also be possible.

Patchy fog may reduce the visibility after midnight, resulting in
localized hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible Thursday afternoon into Thursday
evening, mainly across northern Wisconsin. A few of the storms
could produce localized damaging wind gusts and heavy downpours.

Additional thunderstorms are possible at times from Friday into
Saturday. It is too early to determine if these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not expected tonight.

LMZ521-522-541>543-102000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
259 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Patchy fog is expected once again. Some of this fog may become
dense at times and make navigation hazardous on Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Friday and Saturday.

Kallas/Hykin

In the hours before

Special weather statement, Jun 9, 6:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
606 PM CDT Wed Jun 9 2021

WIZ005-011-092345-
Vilas WI-Forest WI-
606 PM CDT Wed Jun 9 2021

...SPECIAL WEATHER STATEMENT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kentuck Lake Campground, or 12 miles east of Eagle River, moving
north at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Phelps, Kentuck Lake Campground, Alvin, Luna-White Deer Campground,
Franklin Lake Campground, Nelma, Anvil Lake Campground, Land O Lakes,
Lac Vieux Desert and Windsor Dam Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8909 4602 8882 4603 8878 4602 8878
      4602 8877 4584 8872 4583 8905 4590 8905
      4590 8918 4588 8918 4617 8926
TIME...MOT...LOC 2305Z 169DEG 15KT 4597 8901

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:31 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon, Marinette, Menominee59 min
Jun 8, 8:13 PM CDTSpecial Weather StatementGRBLanglade, Marathon, Menominee, Oconto, Shawano62 min
Jun 8, 9:00 PM CDTSpecial Weather StatementGRBMarathon, Portage, Waupaca, Wood60 min
Jun 8, 9:32 PM CDTSpecial Weather StatementGRBPortage, Waupaca, Waushara, Wood58 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.